Multiple Electrolyte Imbalances and Mixed Acid-base Disorder Posing a Diagnostic Dilemma

A Case Report

Fortune O. Alabi; Christopher O. Alabi; Rafaela G. Basso; Nadia Lakhdar; Adebanke O. Oderinde

Disclosures

J Med Case Reports. 2020;14(15) 

In This Article

Case Presentation

A 28-year-old stay-at-home Hispanic American wife visiting from out of state was brought to the emergency room of our institution by her relatives on account of sudden-onset stiffness and weakness of both her upper and lower extremities. The symptoms affected her wrists, ankles, fingers, and toes and began acutely while waiting in line in direct sunlight for a theme park ride. She also reported her heart beating faster than normal, shortness of breath with minimal exertion, diaphoresis, anxiety, numbness, and loss of mobility in her right leg. She denied fever, headache, and musculoskeletal pain. On more detailed questioning, she denied consuming a large carbohydrate meal and had no episodes of diarrhea, vomiting, use of laxatives, licorice, alcohol use, smoking, or recreational drugs. She denied exposure to industrial chemicals and lives in a recently constructed building. The patient reported consuming a regular diet with no recent dietary modifications. She has a history of hypothyroidism caused by Hashimoto's thyroiditis since age 10 treated with 88 μg of levothyroxine daily, but she has been otherwise healthy all her life. She claimed to have experienced similar symptoms for the first time approximately 7 months prior. At that time, only her upper extremities were involved, and symptoms occurred during a traffic stop. A similar episode occurred 2 weeks prior to presentation with acute onset, lasting 2 hours with resolution after rest and hydration. She had no family history of similar symptoms, and a review of her systems yielded no additional information.

Examination revealed a well-groomed young woman whose vital signs showed tachycardia of 150 beats/minute, blood pressure 133/89 mmHg, and body temperature 98.4 °F. She was alert and oriented to person, place, time, and situation. No focal neurological deficits were observed, and she had preserved sensation with normal speech and coordination. Of note, she had dry mucous membranes. The rest of her physical examination yielded no additional information.

Admission blood testing revealed hypokalemia (K+ level 2.3 mmol/L), hypomagnesemia (Mg+ level 1.2 mg/dl), hypochloremia (Cl level 81 mg/dl), normal calcium (Ca+ level 8.8 mg/dl), normal sodium (Na+ level 139 mmol/L), severely elevated lactic acid (12.93 mmol/L), anion gap of 31 mmol/L, partial pressure of carbon dioxide 36.6 mmHg, HCO3 27.3 mmol/L, and pH 7.48. She had features of acute kidney injury with glomerular filtration rate 68 ml/minute and creatinine 1.1 mg/dl (her normal baseline is about 0.5 mg/dl), high thyroid-stimulating hormone 17 U/L, normal T4 at 1.25 ng/dl, alanine aminotransferase (ALT) 53 U/L, aspartate aminotransferase (AST) 113 U/L, serum ethanol < 10 mg/dl, macrocytosis with mean corpuscular volume 107.1 fl/cell, mean corpuscular hemoglobin 38 pg/cell, and red blood cell distribution width 17.7. Her other metabolic panel results were essentially within normal limits, including negative troponin and creatinine kinase. An electrocardiogram obtained in the emergency department showed sinus tachycardia, and her urine, which was hazy, had 3+ bacteria and 3+ leukocyte esterase. Her complete blood count revealed no leukocytosis. Her macrocytosis was thought to be due to her hypothyroidism, and her deranged liver enzymes with an AST/ALT ratio > 2 suggested alcoholic liver injury, but she vehemently denied alcohol consumption. Other possibilities, such as rhabdomyolysis and hemolysis, were entertained but quickly ruled out. Her serum pH was noted to be alkalemic despite her severely elevated anion gap, indicating a mixed acid-base disorder, but the cause could not be explained.

She received an adenosine injection in the emergency room for possible supraventricular tachycardia, boluses of crystalloid, and replacement of potassium and magnesium. Repeat serum electrolytes after 4 hours showed corrected magnesium of 2 mg/dl, but surprisingly, her low potassium further reduced to 1.8 mmol/L despite receiving supplementation. Her serum calcium level was reduced to 7.3 mg/dl from the previous normal level of 8.8 mg/dl, and her phosphorus level was reduced to 2.2 mg/dl at this time from a previously normal level of 3.4 mg/dl. She was referred to the intensive care unit on account of severe hypokalemia, where she was monitored on telemetry while electrolyte replacement protocols were carried out. She was started empirically on 1-g ceftriaxone intravenously secondary to abnormal urinalysis showing pyuria with 3+ bacteria, which, in the presence of lactic acidosis, brought up the possibility of sepsis.

After 28 hours of admission, her serum electrolytes normalized. The cause of all her symptoms and electrolyte derangement was still unknown. Other laboratory findings included elevated indirect bilirubin of 1.7 mg/dl, direct bilirubin of 2.1 mg/dl, mildly elevated prothrombin time 15.8 seconds, international normalized ratio 1.3, mildly reduced albumin of 3.1 g/dl, mildly reduced total protein of 5.8 g/dl, low folate at 3.9 ng/ml, and normal vitamin B12 of 556 pg/ml. The patient was asked about previous alcohol use or abuse based on elevated transaminases in a pattern suggestive of alcoholic liver disease. She vehemently denied alcohol use until eventually admitting consumption of excessive amounts of alcohol when she was questioned in the absence of her relatives. Her gamma-glutamyl transferase level was elevated at 380 U/L, which also supports alcoholic liver disease. She admitted alcohol intoxication with "hangover" symptoms 2 days prior to presentation. She also admitted to ten episodes of nonbloody, nonbilious emesis the day before presentation. A diagnosis of electrolyte disorders with lactic acidosis secondary to alcohol intake was consequently made. She was discharged after another 11 hours and was cautioned to refrain from alcohol use. The antibiotic was discontinued prior to discharge because she was asymptomatic.

processing....